North Carolina, 2011

Hail in North Carolina, May 10, 2011

May 10, 2011 · NWS ILM · 17 events in 4 counties and zones

A shortwave moved across the area in north-northwest flow aloft and resulted in steep mid-level lapse rates across an old frontal boundary. The result was numerous reports of large hail across southeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A shortwave moved across the area in north-northwest flow aloft and resulted in steep mid-level lapse rates across an old frontal boundary. The result was numerous reports of large hail across southeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 10, 2:34 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 10, 2:34 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
334 PM EDT TUE MAY 10 2011

.SYNOPSIS...
AN UPPER DISTURBANCE APPROACHING FROM THE NORTHWEST COUPLED WITH
A SURFACE BOUNDARY OVER THE AREA...COULD LEAD TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. LARGE
HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS. HIGH PRESSURE WILL BUILD ACROSS THE AREA THROUGH
MID WEEK. LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM WILL
IMPACT THE AREA AS THE WEEKEND APPROACHES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...SEVERE THUNDERSTORM WATCH JUST ISSUED FOR
ENTIRE CWA THROUGH 11 PM EST. A COUPLE OF SHWRS POPPING UP JUST
SOUTH OF GEORGETOWN COUNTY LINE AND JUST TO THE NORTHWEST OF CWA SO
FAR THIS AFTN. OTHERWISE JUST A GOOD DEAL OF CU DEVELOPMENT.
DEWPOINTS UP INTO THE MID 60S REACHING INTO NORTH CAROLINA ALIGNED
CLOSELY WITH SPC SLIGHT RISK OUTLINE. SOUTHERLY WINDS CREEPING
NORTHWARD REACHING ALMOST TO NORTHERN EXTENT OF CWA AS WARM FRONT
PUSHES NORTH. TEMPS REACHING INTO 80S ACROSS INLAND SC AND CLOSER TO
80 OVER NRN SECTIONS. SPC ANALYSIS SHOWING LATEST AXIS OF MAX SFC
BASED CAPE UP TO 3000 J/KG JUST TO NC/SC STATE LINE WITH BEST CAPE
RUNNING DOWN THROUGH SOUTH CENTRAL SC. THE SOUTHERN EXTENT OF COOL
POOL ALOFT WILL PROVIDE ADDED INSTABILITY WITH STEEPER LAPSE RATES
AS WARMING AT THE SFC CONTINUES THROUGH LATE THIS AFTN.

PCP WATER VALUES WILL REACH AS HIGH AS 1.8 INCHES AS CONVECTION
FLAIRS IN WARM SECTOR FOCUSED SOUTH AND NEARBY SC/NC BORDER IN MAX
INSTABILITY INTO LATE THIS EVENING. THE FRONTAL BOUNDARY SHOULD
REMAIN A FOCAL POINT FOR CONVECTION THROUGH THE EVENING. EXPECT
PULSE TYPE STORMS WITH POSSIBLE SUPERCELL DEVELOPMENT WITH LARGE
HAIL AND DAMAGING WINDS AS PRIMARY THREATS. EXPECT MORE WIDESPREAD
CONVECTION AS PERTURBATIONS IN THE UPPER LEVEL FLOW RIDE AROUND THE
RIDGE DIVING SOUTHEAST INTO THE CAROLINAS LATER IN THE EVENING INTO
THE NIGHT TIME HOURS. MCS SHOULD PASS THROUGH AREA IN NW FLOW AROUND
UPPER RIDGE LATER THIS EVENING. SREF/GFS SHOWING BULLSEYE FOR QPF
MOVING SOUTHEAST CLOSER TO OUR SOUTHERN CWA BORDER BETWEEN 02-08Z.
STORMS SHOULD MOVE RAPIDLY FROM N-NW TO S-SE IN A NORTHWESTERLY
STEERING FLOW.

CONVECTIVE DEBRIS MAY KEEP TEMPS ELEVATED OVERNIGHT...MORE-SO
SC...WITH A COOLER ENE FLOW ANTICIPATED OVER THE NORTHERN ZONES AS
HIGH PRESSURE NOSES SOUTHWARD. READINGS SHOULD DROP TO THE MIDDLE
60S SOUTHERN ZONES AND THE MIDDLE/UPPER 50S OVER THE NORTHERN
INTERIOR. HIGH PRESSURE WILL PUSH BACK SOUTH INTO AREA BY MORNING
WITH DEEPER NORTHERLY FLOW. EXPECT SHOWER ACTIVITY TO WANE BY
DAYBREAK.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...FORECAST MCS SHOULD BE EXITING THE SYSTEM AT
THE BEGINNING OF THE PERIOD.  WEAK HIGH PRESSURE WILL RIDGE IN FROM
THE NE FOR THE REMAINDER OF WEDNESDAY INTO WEDNESDAY NIGHT.  MODEL
GUIDANCE SUGGESTS ANOTHER IMPULSE ALOFT WILL AFFECT THE AREA
THURSDAY.  OTHER THAN RESIDUAL POPS WEDNESDAY AM FOR DEPARTING
MCS...THE REMAINDER OF WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE
DRY.  HAVE CARRIED CHC TO SLIGHT CHC POPS FOR THURSDAY INTO THE
EVENING.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...LOW-CONFIDENCE FORECAST IN A POTENTIALLY
UNSETTLED WEATHER PATTERN THROUGH MUCH OF THE EXTENDED. UPPER RIDGE
OVERHEAD ON FRIDAY SO WILL LIMIT POPS TO SLIGHT CHANCE. HOWEVER THE
UPPER RIDGE GETS PINCHED OFF OVER THE WEEKEND AND DEEPER SOUTHERLY
FLOW WILL WARRANT CHANCE POPS. WILL BE HARD TO TIME ANY TRIGGERING
MECHANISMS FOR CONVECTION AS A CLOSED LOW TAKES SHAPE OVER THE
MIDWEST THIS WEEKEND...AND SLOWLY WORKS ITS WAY EAST EARLY NEXT
WEEK. BAGGY SURFACE PRESSURE PATTERN WITH LOW PRESSURE OVER THE
CAROLINAS WILL MAINTAIN A DECENT MOISTURE FEED. CHANCE POPS PRETTY
MUCH ACROSS THE BOARD...AS IT APPEARS FAIRLY CERTAIN THAT IT WILL
RAIN AT SOME POINT...OR POINTS...BUT CANNOT SAY WITH ANY CONFIDENCE
WHEN THAT WILL HAPPEN. TEMPS NEAR CLIMO BY DAY AND A COUPLE
CATEGORIES ABOVE BY NIGHT...WITH CLOUDS AND PRECIP AS THE MAIN
LIMITING FACTORS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...HIGH CONFIDENCE EARLY IN FORECAST...THEN DECREASING TO
LOW TO MODERATE CONFIDENCE GIVEN CONVECTION DEVELOPMENT THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. DUE TO CONVECTION AND
POTENTIAL FOG DEVELOPMENT...IFR IS POSSIBLE LATER IN THE FORECAST
PERIOD.

CU/SC CLOUD DECK IS FINALLY BEGINNING TO BURN OFF UPSTREAM...WITH
SOME TERMINALS STILL UNDER CLOUD COVER OVER THE NEXT COUPLE OF
HOURS. ONCE CLOUDS BURN OFF...VFR WILL PREVAIL. ATTM...TIMING OF
CONVECTION IS QUITE UNCERTAIN...GIVEN CLOUD COVER AND DEVELOPMENT OF
PROJECTED SYSTEM OVER THE AREA. HAVE INCLUDED VCSH AT ALL TERMINALS
BY LATE AFTERNOON...AND THEN -SHRA/POSSIBLE TSRA/ ACTIVITY
FOLLOWING. WILL CONTINUE TO MONITOR CONDITIONS AND WILL UPDATE AS
NEEDED. WINDS WILL BE MOSTLY E-ESE...UP TO 11KTS POSSIBLE.

HAVE ADDED MVFR FOG AT KCRE/KMYR/KFLO FOR MORNING HOURS. WITH LIGHT
WINDS...AND AVAILABLE MOISTURE...FOG IS POSSIBLE.  HOWEVER...CLOUD
COVER MAY INHIBIT AND PREVENT FOG DEVELOPMENT.

EXTENDED OUTLOOK...SCATTERED AFTERNOON AND EVENING CONVECTION
POSSIBLE EACH DAY THROUGH SUNDAY. LOCALIZED IFR POSSIBLE EACH
MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...OVERALL SEAS WILL REMAIN LESS THAN 3 FT THROUGH
TONIGHT. TSTMS SHOULD DEVELOP OVER THE WATERS BY LATE THIS AFTERNOON
AND CONTINUE INTO TONIGHT AS STORMS MOVE FROM NNW TO SSE OVER THE
WATERS. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS EVENING
INTO EARLY OVERNIGHT HOURS ESPECIALLY OVER SC WATERS. YOU CAN EXPECT
HEAVY RAIN WITH TURBULENT SEAS IN AND NEAR THUNDERSTORMS. MARINERS
ARE STRONGLY ENCOURAGED TO CONSULT RADAR BEFORE HEADING OUT AS
SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON THROUGH THE
OVERNIGHT PERIOD.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...EXPECT WINDS TO HAVE A PREDOMINANTLY EASTERLY
FLOW COMPONENT THROUGH THE FORECAST PERIOD...THOUGH THERE WILL BE
SOME VARIABILITY IN DIRECTION BETWEEN NE AND SE AS THE FRONT AND
HIGH PRESSURE BATTLE FOR CONTROL OF THE AREA.  SPEEDS WILL BE LIGHT
THOUGH AS SEA HEIGHTS WILL BE 4 FT OR LESS THROUGH THE PERIOD.  NO
FLAGS.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 PM TUESDAY...LOOK FOR LIGHT ONSHORE FLOW EARLY FRIDAY...BUT
WILL BECOME MORE SOUTHERLY THROUGH THE DAY AS THE SURFACE RIDGE
SLIDES OFFSHORE. SURFACE PATTERN REMAINS QUITE BAGGY THROUGH THE
WEEKEND...SO WILL KEEP A SOUTHERLY COMPONENT THROUGHOUT. CONFIDENCE
IS QUITE LOW WITH REGARD TO ANY SHIFT IN THE WINDS...BUT THERE
REMAINS THE POTENTIAL FOR A VEERING TO WEST ON SUNDAY IF CONVECTION
CAN PUSH A BOUNDARY OFFSHORE. WINDS AND SEAS WILL REMAIN WELL BELOW
ADVISORY THRESHOLDS...WITH 15 KT AND 4 FT AS THE UPPER LIMIT AT THIS
POINT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...JDW
Hazardous weather outlook, May 10, 2:35 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT TUE MAY 10 2011

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-111945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
335 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
A SURFACE BOUNDARY OVER THE AREA COUPLED WITH A DISTURBANCE ALOFT
APPROACHING FROM THE NORTHWEST...MAY TRIGGER STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SOUTH CAROLINA INTERIOR
IS THE FAVORED AREA FOR THE STRONGEST STORMS...THOUGH ISOLATED TO
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE...
ESPECIALLY HEADING INTO LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AMZ250-252-254-256-111945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
335 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
A SURFACE BOUNDARY OVER THE AREA COUPLED WITH A DISTURBANCE ALOFT
APPROACHING FROM THE NORTHWEST...MAY TRIGGER STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SOUTH CAROLINA WATERS
ARE THE FAVORED AREA FOR THE STRONGEST STORMS...THOUGH ISOLATED TO
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE
COASTAL WATERS THROUGH LATE THIS EVENING INTO EARLY OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Wilmington radar (KLTX), 31 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Columbus

When
May 10, 3:39 PM EST to 3:41 PM EST
Where
Columbus County, 2.05 mi S of Mollie
Measured
0.88 in hail
Reported by
Public
Coordinates
34.120, -78.731

Hail to the size of nickels was reported on MM Ray Road.

Hail, Columbus

When
May 10, 3:55 PM EST to 3:57 PM EST
Where
Columbus County, 1.34 mi WNW of Butter Xrds
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.090, -78.670

Hail to the size of quarters was reported.

Hail, Brunswick

When
May 10, 4:32 PM EST to 4:34 PM EST
Where
Brunswick County, 1 mi SE of Grissettown
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.919, -78.489

Hail to the size of quarters was reported near the intersection of Seaside Road and Old Georgetown Road.

Hail, Robeson

When
May 10, 5:25 PM EST to 5:27 PM EST
Where
Robeson County, 1.71 mi E of Mc Donalds
Measured
1.5 in hail
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
34.550, -79.140

Hail to the size of ping pong balls was reported.

Hail, Robeson

When
May 10, 5:26 PM EST to 5:28 PM EST
Where
Robeson County, 0.01 mi SE of Fairmont
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.500, -79.120

Hail a little larger than quarters was reported.

Hail, Columbus

When
May 10, 6:27 PM EST to 6:29 PM EST
Where
Columbus County, 5.9 mi W of Rico
Measured
1.75 in hail
Property damage
$5,000
Reported by
County Official
Coordinates
34.429, -78.734

Hail to the size of golf balls reportedly covered the ground at the Western Prong Baptist Church.

Hail, Columbus

When
May 10, 6:29 PM EST to 6:31 PM EST
Where
Columbus County, 6.47 mi NNW of Whiteville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.413, -78.754

Hail to the size of quarters was reported near the intersection of Peacock Road and Bill Hooks Road.

Hail, Columbus

When
May 10, 6:30 PM EST to 6:32 PM EST
Where
Columbus County, 6.23 mi W of Rico
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.422, -78.739

Hail to the size of golf balls was reported.

Hail, Columbus

When
May 10, 6:58 PM EST to 7:00 PM EST
Where
Columbus County, Whiteville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.330, -78.700

Hail to the size of quarters was reported.

Hail, Brunswick

When
May 10, 8:18 PM EST to 8:20 PM EST
Where
Brunswick County, 0.61 mi S of Bell Swamp
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.121, -78.101

Hail to the size of quarters was reported.

Hail, Brunswick

When
May 10, 8:27 PM EST to 8:29 PM EST
Where
Brunswick County, 1.31 mi ENE of Mill Creek
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.109, -78.060

Hail to the size of half dollars was reported along Caison Loop Road.

Hail, Brunswick

When
May 10, 8:29 PM EST to 8:31 PM EST
Where
Brunswick County, 4.71 mi S of Mill Creek
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
34.032, -78.069

Hail to the size of golf balls was reported. The report was relayed via the media.

Hail, Brunswick

When
May 10, 8:33 PM EST to 8:35 PM EST
Where
Brunswick County, 4.67 mi SSE of Mill Creek
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.039, -78.045

Hail to the size of golf balls was reported along South Shore Drive.

Hail, Brunswick

When
May 10, 8:35 PM EST to 8:37 PM EST
Where
Brunswick County, 2.01 mi E of Mill Creek
Measured
1.5 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.105, -78.045

Hail to the size of ping pong balls was reported.

Hail, New Hanover

When
May 10, 8:47 PM EST to 8:49 PM EST
Where
New Hanover County, 0.54 mi W of Carolina Beach
Measured
1.75 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.030, -77.909

Hail to the size of golf balls was reported.

Hail, New Hanover

When
May 10, 8:47 PM EST to 8:49 PM EST
Where
New Hanover County, 0.58 mi E of Kure Beach
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
34.000, -77.910

Hail to the size of golf balls was reported.

Hail, New Hanover

When
May 10, 8:47 PM EST to 8:49 PM EST
Where
New Hanover County, 0.68 mi N of Carolina Beach
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.040, -77.900

Hail to the size of golf balls was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308902, 308903, 308907, 308912, 308913, 311201, 311203, 311204, 311205, 311206, 311207, 311210, 311211, 311212, 311214, 311215, 311217.